How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 55185
Experience:  Medical Doctor Trained at a Top Academic Institution
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

My 75 yr old M-I-L takes a very small dosage of Xanax. I believe

Customer Question

My 75 yr old M-I-L takes a very small dosage of Xanax. I believe she started at 1 mg a day, about 10 yrs ago, and her new dr has been trying to wean hers off for the past 6 mos. Is it safe for her to begin taking SAMe 400 for her anxiety, mood and sleep? What about 5000 mcg High Potency Optimized Folate (she's already taking this but she fears every time she takes it that she's doing harm - I don't know what it is or why she takes it). She is has a multitude of afflictions including but not limited to pernicious anemia, Sjogrens, which she's been told has caused white matter on the brain, vertigo, potentially the onset of Parkinsons (she won't take any drug of any kind except that small dosage of Xanax so she hasn't been properly diagnosed) and EXTREME anxiety and fear. She is such a complicated case, no doctor has been able to effectively treat her. She recently had to have a couple teeth removed due to the Sjogrens. She's remarkable had no complications although she believes she is. This seems to be the catalyst of her most recent, what seems to be neurologic, episode that occurred 2 days ago which lasted about 3 -5 mins. She described feeling a jolt, extreme dizziness/the onset of vertigo (which fortunately did not develop), uncontrollable shaking, extreme weakness, and a headache that won't go away. She did not go to the doctor due to fear and the fact that she got over it rather quickly and doesn't appear to have any lasting effects other than the headache, extreme weakness and dizziness that won't go away. She has those same complaints every day since I've known her (4 yrs) so it's hard to know what to do. Obviously her main problem is the severe anxiety and I'm trying everything I can to help alleviate that to avoid further complications and I'm hoping SAMe would be a start. Please advise.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 2 years ago.
No I wouldn't mix those meds what other meds does she take if any?
Customer: replied 2 years ago.
No other meds but a slew of vitamins and supplements carefully dispersed throughout the day. I think she's down to .3 mg a day of Xanax which she takes in slivers a 3-4/x a day. Cutting back on the Xanax has been giving her anxiety ever since she started 6 mos ago. She attributes her increased weakness, dizziness, headaches and shaking to cutting back but it's hard to gauge the validity of that. Any suggestions for her to take for anxiety while she's weaning from the Xanax? Also, just to be clear, should she stop taking high dose of Folate? Any there other supplements or vitamins she should avoid while taking the Xanax?
Expert:  Dr. Phil, MD replied 2 years ago.
Yes, there is no need for so much folateShe could ask her doctor about St John Wort or Valerian to help but she needs a doctor to approve this